Algebraic & Geometric Topology

Comultiplication in link Floer homology and transversely nonsimple links

John A Baldwin

Full-text: Open access


For a word w in the braid group Bn, we denote by Tw the corresponding transverse braid in (3,ξrot). We exhibit, for any two g,hBn, a “comultiplication” map on link Floer homology Φ̃:HFL˜(m(Thg))HFL˜(m(Tg#Th)) which sends θ̃(Thg) to θ̃(Tg#Th). We use this comultiplication map to generate infinitely many new examples of prime topological link types which are not transversely simple.

Article information

Algebr. Geom. Topol., Volume 10, Number 3 (2010), 1417-1436.

Received: 19 October 2009
Revised: 16 February 2010
Accepted: 21 February 2010
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M27: Invariants of knots and 3-manifolds 57R17: Symplectic and contact topology

knot link transverse knot Floer homology contact structure Heegaard Floer


Baldwin, John A. Comultiplication in link Floer homology and transversely nonsimple links. Algebr. Geom. Topol. 10 (2010), no. 3, 1417--1436. doi:10.2140/agt.2010.10.1417.

Export citation


  • K Baker, J B Etnyre, J Van Horn-Morris, Fibered transverse knots and the Bennequin bound
  • J A Baldwin, Comultiplicativity of the Ozsváth–Szabó contact invariant, Math. Res. Lett. 15 (2008) 273–287
  • D Bennequin, Entrelacements et équations de Pfaff, from: “Third Schnepfenried geometry conference, Vol. 1 (Schnepfenried, 1982)”, Astérisque 107, Soc. Math. France, Paris (1983) 87–161
  • J S Birman, W W Menasco, Studying links via closed braids. IV. Composite links and split links, Invent. Math. 102 (1990) 115–139
  • J S Birman, W W Menasco, Stabilization in the braid groups. II. Transversal simplicity of knots, Geom. Topol. 10 (2006) 1425–1452
  • J S Birman, R F Williams, Knotted periodic orbits in dynamical systems. I. Lorenz's equations, Topology 22 (1983) 47–82
  • Y Eliashberg, Legendrian and transversal knots in tight contact $3$–manifolds, from: “Topological methods in modern mathematics (Stony Brook, NY, 1991)”, (L R Goldberg, A V Phillips, editors), Publish or Perish, Houston (1993) 171–193
  • J Epstein, D Fuchs, M Meyer, Chekanov–Eliashberg invariants and transverse approximations of Legendrian knots, Pacific J. Math. 201 (2001) 89–106
  • J B Etnyre, Transversal torus knots, Geom. Topol. 3 (1999) 253–268
  • J B Etnyre, K Honda, Knots and contact geometry. I. Torus knots and the figure eight knot, J. Symplectic Geom. 1 (2001) 63–120
  • J B Etnyre, K Honda, On connected sums and Legendrian knots, Adv. Math. 179 (2003) 59–74
  • J B Etnyre, K Honda, Cabling and transverse simplicity, Ann. of Math. $(2)$ 162 (2005) 1305–1333
  • K Kawamuro, Connect sum and transversely nonsimple knots, Math. Proc. Cambridge Philos. Soc. 146 (2009) 661–669
  • T Khandhawit, L Ng, A family of transversely nonsimple knots, Algebr. Geom. Topol. 10 (2010) 293–314
  • P Lisca, P Ozsváth, A Stipsicz, Z Szabó, Heegaard Floer invariants of Legendrian knots in contact three-manifolds
  • C Manolescu, P Ozsváth, S Sarkar, A combinatorial description of knot Floer homology, Ann. of Math. $(2)$ 169 (2009) 633–660
  • C Manolescu, P Ozsváth, Z Szabó, D Thurston, On combinatorial link Floer homology, Geom. Topol. 11 (2007) 2339–2412
  • W W Menasco, H Matsuda, An addendum on iterated torus knots (appendix)
  • H H Moser, Proving a manifold to be hyperbolic once it has been approximated to be so, ProQuest LLC, Ann Arbor, MI (2005) PhD Thesis–Columbia University
  • L Ng, P Ozsváth, D Thurston, Transverse knots distinguished by knot Floer homology, J. Symplectic Geom. 6 (2008) 461–490
  • L Ng, D Thurston, Grid diagrams, braids, and contact geometry, from: “Proceedings of Gökova Geometry-Topology Conference 2008”, (S Akbulut, T Önder, R J Stern, editors) (2009) 120–136
  • S Y Orevkov, V V Shevchishin, Markov theorem for transversal links, J. Knot Theory Ramifications 12 (2003) 905–913
  • P Ozsváth, A Stipsicz, Contact surgeries and the transverse invariant in knot Floer homology
  • P Ozsváth, Z Szabó, Holomorphic disks, link invariants and the multi-variable Alexander polynomial, Algebr. Geom. Topol. 8 (2008) 615–692
  • P Ozsváth, Z Szabó, D Thurston, Legendrian knots, transverse knots and combinatorial Floer homology, Geom. Topol. 12 (2008) 941–980
  • W P Thurston, The geometry and topology of three-manifolds, Princeton Univ. Math. Dept. Lecture Notes (1979) Available at \setbox0\makeatletter\@url {\unhbox0
  • D S Vela-Vick, On the transverse invariant for bindings of open books
  • V Vértesi, Transversely nonsimple knots, Algebr. Geom. Topol. 8 (2008) 1481–1498
  • J Weeks, SnapPea Available at \setbox0\makeatletter\@url {\unhbox0
  • N Wrinkle, The Markov theorem for transverse knots